Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 89, NWS Charleston, SC

July 18, 20194 counties in Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 18, 2019, 6:55 PM EDT for 4 counties in Georgia. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2019, 6:55 PM EDT (22:55 UTC)
Expired
Jul 18, 2019, 7:45 PM EDT
In force
50 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bulloch County, GA, Candler County, GA, Evans County, GA, Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 96 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:01 PM EDTTSTM WND DMG5 Ese Register, GAA TREE WAS REPORTED DOWN ON SINKHOLE ROAD BETWEEN G W OLIVER ROAD AND HWY 46. TIME IS ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WUUS52 KCHS 182255
SVRCHS
GAC031-043-109-267-182345-
/O.NEW.KCHS.SV.W.0089.190718T2255Z-190718T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
655 PM EDT Thu Jul 18 2019

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Evans County in southeastern Georgia...
  Bulloch County in southeastern Georgia...
  Candler County in southeastern Georgia...
  Tattnall County in southeastern Georgia...

* Until 745 PM EDT.

* At 655 PM EDT, a severe thunderstorm was located over Metter, and
  is nearly stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Statesboro, Metter, Westside, Portal, Pulaski, Register, Aline and
  Georgia Southern.

This warning includes I-16 between mile markers 100 and 120.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3234 8221 3254 8195 3242 8171 3217 8195
TIME...MOT...LOC 2255Z 297DEG 4KT 3239 8201 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
399 
WWUS52 KCHS 182341
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
741 PM EDT Thu Jul 18 2019

GAC031-043-109-267-182350-
/O.EXP.KCHS.SV.W.0089.000000T0000Z-190718T2345Z/
Evans GA-Bulloch GA-Candler GA-Tattnall GA-
741 PM EDT Thu Jul 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR EVANS...BULLOCH...CANDLER AND
TATTNALL COUNTIES WILL EXPIRE AT 745 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3234 8221 3254 8195 3242 8171 3217 8195
TIME...MOT...LOC 2340Z 297DEG 4KT 3237 8196 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:07 PM EDT, 48 minutes earlier.

Area forecast discussion, Jul 18, 6:07 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
607 PM EDT Thu Jul 18 2019

.SYNOPSIS...
Into early next week, the area will remain hot and humid
between an inland trough of low pressure and Atlantic high
pressure. A cold front is expected to stall over or close to
the region by the middle of next week, bringing higher rain
chances and somewhat cooler temperatures.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Until Sunset: Radar shows thunderstorms far inland and along
portions of the sea breeze. SPC Mesoscale Analysis continues to
show MLCAPEs up to 3,000 J/kg ahead of these storms, which
is enough energy to keep them going. Additionally, DCAPEs are
around 1,000J/kg with some pockets up to 1,200 J/kg. This should
lead to some marginally severe pulse storms with damaging
winds. Steering winds aloft are fairly light, which is causing
slow storm movements. If anything, the outflows are helping to
drive their motion. With deep moisture in place (PWATs around
2"), very heavy rainfall is a concern with local flooding
possible in low-lying and poorly drained areas. CAMs continue
to be in good agreement showing the thunderstorms diminishing
around sunset, perhaps with remnants lasting into the late
evening.

Tonight: Our area will remain between Atlantic high pressure
and troughing inland. Both the synoptic models and the CAMs are
in good agreement showing land areas relatively dry while there
is a small risk of late night showers over the coastal waters.
Temperatures will remain mild.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Friday through Sunday: Outside any thunderstorms, heat index values
will top out in the 105-109F range at many locations, and heat index
values could briefly top out around 110F at some locations near the
coast/just inland from the beaches as the sea breeze pushes inland.

Guidance depicts above normal PoPs Friday afternoon/early evening,
especially across southeast GA, due in part to an enhanced weakness
in the upper ridge over the region. capped maximum PoPs around 50
percent across SE GA, but locally greater PoPs could eventually be
required. In typical fashion for mid-July, a couple of pulse
thunderstorms could briefly become severe with damaging wind gusts.

Saturday and Sunday: Per latest guidance, only subtle changes in the
configuration of the upper ridge and inland surface trough could
translate to reduced coverage of diurnal/afternoon into evening
thunderstorms as compared with Friday afternoon/evening. The risk
for brief/isolated damaging wind gusts will continue each
afternoon/evening.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Moderate confidence this period. The low-level lee-side trough looks
to persist early in the week before deeper troughing likely moves
into the area for mid week. This will mean increasing rain chances
and lower temperatures, although hesitate to be too aggressive with
rain chances so far out given the rarity of summertime cold fronts
in this part of the country. Heat indices could still be near 110
degrees through Monday but the risk for Heat Advisories will likely
be over starting Tuesday.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
18Z TAFs: VFR for much of the afternoon. Thunderstorms are
expected across portions of the area from late this afternoon
through early this evening. The most likely times these will
occur near the TAF sites is covered by VCTS. There is a high
level of difficulty determining precise flight restrictions and
timing. Amendments may be made later based on radar trends and
possibly to add TEMPO groups. The thunderstorms will dissipate
by later this evening, allowing VFR to prevail.

Extended Aviation Outlook: VFR much of this period. Brief flight
restrictions and gusty/shifting winds could occur within/near
thunderstorms, especially during the afternoon/evening hours.
The chance for thunderstorms/associated flight restrictions could be
greatest Friday afternoon/evening and starting Tuesday as a cold
front approaches the region.

&&

.MARINE...
Tonight: The synoptic pattern will consist of high pressure in
the Atlantic and a trough inland. The surface pressure gradient
will become elevated the first half of the night, causing the
low level jet to set up. Expect S to SW winds up to 15-20 kt
with higher gusts through midnight. Winds will gradually ease
during the second half of the night, as the gradient lowers
slightly. Seas will be in the 2-4 ft range.

Friday through Tuesday: A typical summer pattern featuring a trough
of low pressure inland and offshore high pressure will support a
continuation of south/southwest winds through the period. Wind
speeds will be enhanced near the coast during the afternoon/evening
from the sea breeze and across coastal waters during the overnight.
Through this weekend, winds should remain capped around 20 knots and
seas should;d average 2-4 feet, below Small Craft Advisory levels.
Early next week, a cold front will approach the region, and the
probability for local SCA conditions could increase.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...RJB
AVIATION...
MARINE...
Hazardous weather outlook, Jul 18, 3:36 PM EDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
336 PM EDT Thu Jul 18 2019

GAZ101-116>119-137>141-SCZ042>045-047>052-191945-
Effingham-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-
Long-Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Hampton-Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
336 PM EDT Thu Jul 18 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Excessive Heat: Above normal temperatures in the mid to upper 90s
combined with dew point temperatures in the mid to upper 70s will
lead to heat indices near 110 degrees each afternoon through at
least Monday, especially near and east of I-95. Heat Advisories
could eventually be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099-100-114-115-SCZ040-191945-
Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale-
336 PM EDT Thu Jul 18 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-191945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
336 PM EDT Thu Jul 18 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 18, 4:44 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Charleston SC
444 PM EDT Thu Jul 18 2019

GAZ140-141-182130-
Inland McIntosh-Coastal McIntosh-
444 PM EDT Thu Jul 18 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...

At 444 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Crescent, or 12 miles northeast of Darien.
This storm was nearly stationary.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Crescent, Harris Neck, Shellman Bluff, Eulonia, Pine Harbor,
Blackbeard Island, Valona and Sapelo Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3150 8145 3165 8138 3165 8134 3166 8132
      3164 8124 3160 8119 3156 8120 3154 8118
      3157 8116 3157 8115 3155 8115 3141 8128
TIME...MOT...LOC 2044Z 208DEG 4KT 3153 8134

DPB
Special weather statement, Jul 18, 5:28 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Charleston SC
528 PM EDT Thu Jul 18 2019

GAZ116-118-182215-
Inland Chatham-Inland Bryan-
528 PM EDT Thu Jul 18 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND CHATHAM
COUNTIES...

At 527 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Richmond Hill, moving east at 5 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Savannah, Pooler, Richmond Hill, I-16/I-95 Interchange, Bloomingdale
and Burroughs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3212 8122 3193 8120 3192 8140 3193 8140
      3194 8141 3195 8146 3197 8148 3196 8149
      3196 8156 3197 8157 3197 8159 3203 8162
      3206 8166
TIME...MOT...LOC 2127Z 267DEG 5KT 3200 8138

DPB
Special weather statement, Jul 18, 5:37 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Charleston SC
537 PM EDT Thu Jul 18 2019

GAZ114-137-182230-
Tattnall-Long-
537 PM EDT Thu Jul 18 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG AND TATTNALL
COUNTIES...

At 537 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles southwest of Glennville, or 12 miles
northeast of Surrency, moving northeast at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Glennville, Mendes and Donald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3206 8195 3183 8181 3179 8198 3182 8202
      3181 8203 3187 8211 3189 8212 3189 8213
      3191 8213 3190 8215 3191 8216 3190 8219
      3191 8222
TIME...MOT...LOC 2137Z 239DEG 10KT 3187 8209

DPB
Special weather statement, Jul 18, 5:55 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Charleston SC
555 PM EDT Thu Jul 18 2019

GAZ116-138-182230-
Inland Liberty-Inland Bryan-
555 PM EDT Thu Jul 18 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND LIBERTY
COUNTIES...

At 554 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles northeast of
Fort Stewart to near Riceboro, and moving northeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Richmond Hill, McIntosh, Flemington and Belfast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3177 8143 3176 8146 3177 8153 3196 8157
      3197 8157 3196 8156 3197 8148 3195 8146
      3194 8141 3193 8139 3193 8129 3179 8129
      3178 8134 3177 8140
TIME...MOT...LOC 2154Z 207DEG 22KT 3196 8153 3177 8147

DPB
Special weather statement, Jul 18, 6:16 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston SC
616 PM EDT Thu Jul 18 2019

GAZ116-118-182300-
Inland Chatham-Inland Bryan-
616 PM EDT Thu Jul 18 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND CHATHAM
COUNTIES...

At 616 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles northeast of Flemington, or 9 miles
northeast of Fort Stewart, moving east at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Pooler, Richmond Hill, I-16/I-95 Interchange, Bloomingdale and
Burroughs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3206 8157 3213 8125 3191 8122 3190 8135
      3192 8140 3193 8140 3194 8141 3194 8143
      3195 8146 3197 8148 3196 8149 3197 8150
TIME...MOT...LOC 2216Z 247DEG 8KT 3195 8147

DPB
Special weather statement, Jul 18, 6:20 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Charleston SC
620 PM EDT Thu Jul 18 2019

GAZ137-140-182300-
Inland McIntosh-Long-
620 PM EDT Thu Jul 18 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH AND LONG
COUNTIES...

At 620 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Tibet, moving east at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Tibet and Townsend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3151 8166 3154 8166 3155 8170 3158 8170
      3161 8174 3160 8174 3161 8175 3161 8177
      3162 8177 3163 8179 3165 8180 3173 8157
      3172 8154 3150 8144 3146 8161
TIME...MOT...LOC 2220Z 247DEG 8KT 3155 8169

DPB

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:44 PM EDTSpecial Weather StatementCHSMcIntosh46 min
Jul 18, 5:28 PM EDTSpecial Weather StatementCHSBryan47 min
Jul 18, 5:37 PM EDTSpecial Weather StatementCHSTattnall53 min
Jul 18, 5:55 PM EDTSpecial Weather StatementCHSLiberty35 min
Jul 18, 6:16 PM EDTSpecial Weather StatementCHSBryan44 min
Jul 18, 6:20 PM EDTSpecial Weather StatementCHSLong40 min
Jul 18, 6:29 PM EDTSevere Thunderstorm WarningCHSLong, McIntosh46 min
Jul 18, 6:59 PM EDTSpecial Weather StatementCHSChatham31 min
Jul 18, 7:17 PM EDTSevere Thunderstorm WarningCHSBulloch, Effingham, Screven43 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.